Kansas, 2007Winter Weather in Kansas, December 8 to 9, 2007
December 8 to 9, 2007 · NWS ICT · 1 event in 1 county or zone
An arctic high pressure moved into the Midwest resulting in pockets of freezing drizzle across Central Kansas. There was not a lot of accumulation of ice but roads become hazardous enough to cause one fatality accident.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic high pressure moved into the Midwest resulting in pockets of freezing drizzle across Central Kansas. There was not a lot of accumulation of ice but roads become hazardous enough to cause one fatality accident.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 8, 3:37 AM CST, 34 minutes earlier.
Area forecast discussion, Dec 8, 3:37 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
337 AM CST SAT DEC 8 2007
.DISCUSSION...
MAIN FORECAST CONCERNS WILL CONTINUE TO REVOLVE AROUND ICE
ACCUMULATIONS ACROSS KANSAS DURING THE NEXT 36HRS...FOLLOWED BY A
SECOND SYSTEM BRINGING ANOTHER AROUND OF FROZEN PRECIP FOR MONDAY/MONDAY
NIGHT.
TDY-TONIGHT
FREEZING DRIZZLE WILL CONTINUE TO AFFECT LOCATIONS WHERE TEMPS ARE
32F OR BELOW TODAY...THEREFORE WE WILL CONTINUE WINTER WEATHER
ADVISORY HEADLINES FOR THOSE AREAS DURING THE DAY. OTHERWISE...
SATELLITE WATER IMAGERY SHOWS NEXT WAVE OVER CALIFORNIA EARLY THIS
MORNING WHICH WILL RACE EASTWARD ACROSS THE ROCKIES TONIGHT. THIS
WILL INDUCE DEEPER LIFT AND MOISTEN THE MID-LEVELS OVER
KANSAS...THUS SWITCHING PRECIP FROM DRIZZLE TO FREEZING RAIN AND
SLEET. PROGGED NEGATIVE MID-LEVEL EPV VALUES OVER THE REGION TONIGHT
WILL ENHANCE BUOYANCY...WHICH SHOULD BE RELEASED WHEN DEEPER LIFT
FROM APPROACHING WAVE AFFECTS KANSAS TONIGHT. CANNOT RULE OUT A FEW
RUMBLES OF THUNDER ASSOCIATED WITH FROZEN PRECIP CAUSING PRECIP
RATES TO INCREASE IN SPOTS. CONSENSUS WAS TO GO WITH A FREEZING RAIN
ADVISORY FOR EASTERN KANSAS WITH AMOUNTS COMING IN BELOW WARNING
CRITERIA...HOWEVER DAY SHIFT WILL HAVE TO INVESTIGATE THINGS FURTHER
SINCE STEEP MID-LEVEL LAPSE RATES COULD ENHANCE PRECIP RATES.
SUN-MON
DRY SLOT MOVES INTO KANSAS ON SUNDAY AFTERNOON THUS SHUTTING DOWN
THE PRECIP ACROSS THE STATE FROM WEST TO EAST. MEANWHILE...NEXT
SYSTEM IS PROGGED TO AFFECT THE AREA ON MONDAY INTO TUESDAY. THE
UPPER DYNAMICS SEEM TO BE MORE PRONOUNCED WITH THIS SECOND SYSTEM
COMPARED TO THE WEATHER SYSTEM FOR TODAY AND TONIGHT. IF THE SHALLOW
COLD AIR CAN REMAIN IN PLACE OVER SOUTHERN KANSAS...THEN A
SIGNIFICANT ICE EVENT COULD HIT THE REGION AS ISENTROPIC ACCENT WILL
BE QUITE STRONG. A WATCH MIGHT BE REQUIRED FOR THIS PERIOD BY LATER
SHIFTS FOR THE MONDAY/MONDAY NIGHT PERIOD...STAY TUNED.
EXTENDED: TUE-FRI
ONLY MINOR CHANGES MADE TO THIS PERIOD...WITH SYSTEM FINALLY
SHIFTING EAST OF KANSAS BY WEDNESDAY NIGHT. DRY WEATHER EXPECTED FOR
THE SECOND HALF OF THE WORK WEEK ACROSS KANSAS.
JAKUB
.AVIATION...06Z TAF ISSUANCE
IFR/LIFR CEILINGS WILL BE THE RULE ACROSS THE AREA THROUGH THE
NIGHT ALONG WITH SOME AREAS OF FREEZING DRIZZLE MAINLY AT THE
RUSSELL...SALINA...HUTCHINSON AND WICHITA TAF SITES. CHANUTE WILL
PRIMARILY BE DRIZZLE. THE CEILINGS COULD GO INTO THE IFR CATEGORY
TOMORROW AFTERNOON...BUT PERSISTENT BOUNDARY LAYER UPSLOPE FLOW
WILL KEEP CEILINGS LOW. THE VISIBILITY WILL PRIMARILY BE IN THE
1-3SM RANGE THROUGH THE ENTIRE PERIOD.
COX
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 33 25 28 19 / 30 80 60 10
HUTCHINSON 31 19 26 14 / 40 80 50 10
NEWTON 32 24 27 16 / 40 80 60 10
ELDORADO 33 25 28 19 / 40 80 60 10
WINFIELD-KWLD 36 27 29 22 / 30 90 60 10
RUSSELL 26 17 23 12 / 50 80 50 10
GREAT BEND 28 20 24 13 / 50 80 50 10
SALINA 29 21 25 13 / 50 80 50 10
MCPHERSON 31 21 25 14 / 40 80 50 10
COFFEYVILLE 39 32 34 24 / 20 90 70 20
CHANUTE 36 28 31 22 / 40 90 70 20
IOLA 36 27 30 21 / 40 90 70 20
PARSONS-KPPF 38 31 33 24 / 30 90 70 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 12 PM CST SUNDAY FOR KSZ032-033-
047>052-067-068-082-083.
FREEZING RAIN ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
FOR KSZ053-069>072-093>096-098.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
SUNDAY FOR KSZ091-092.
&&
Hazardous weather outlook, Dec 7, 9:50 PM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CST FRI DEC 7 2007
KSZ032-033-047>053-067>072-082-083-091>096-098>100-082245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
950 PM CST FRI DEC 7 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
AREAS OF LIGHT FREEZING DRIZZLE WILL PERSIST ACROSS CENTRAL KANSAS
TONIGHT. SOME FREEZING RAIN OR SLEET WILL ALSO BE POSSIBLE AT TIMES.
PLEASE SEE THE LATEST WINTER WEATHER ADVISORY FOR DETAILS.
ELSEWHERE...LIGHT FREEZING DRIZZLE OR DRIZZLE WILL BE
POSSIBLE...WHICH MAY CAUSE A FEW SLICK SPOTS ON BRIDGES AND
OVERPASSES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FREEZING DRIZZLE WILL AFFECT MUCH OF CENTRAL KANSAS ON
SATURDAY...WITH VERY SLICK CONDITIONS EXPECTED. CONTINUED WINTER
WEATHER IS EXPECTED THROUGH THE WEEKEND. PLEASE SEE THE LATEST
WINTER WEATHER ADVISORIES AND WINTER STORM WATCH FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER WEATHER
REPORTS OF FROZEN PRECIPITATION FOR YOUR AREA DURING THE WEEKEND
WOULD BE APPRECIATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
COX/SCHRECK
In the hours before
Local storm report, Dec 8, 1:48 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
148 AM CST SAT DEC 08 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 AM FREEZING RAIN LINCOLN 39.04N 98.15W
12/08/2007 E0.00 INCH LINCOLN KS LAW ENFORCEMENT
ICE ON THE BRIDGES AND OVERPASSES.
0125 AM FREEZING RAIN WILSON LAKE 38.94N 98.55W
12/08/2007 E0.00 INCH RUSSELL KS LAW ENFORCEMENT
HIGHWAY 232 PATCHY ICE.
0130 AM FREEZING RAIN 6 N ELLSWORTH 38.82N 98.23W
12/08/2007 E0.00 INCH ELLSWORTH KS LAW ENFORCEMENT
INTERSTATE 70 ON-RAMPS ICY.
0132 AM FREEZING RAIN 2 NNE GREAT BEND 38.39N 98.79W
12/08/2007 E0.00 INCH BARTON KS LAW ENFORCEMENT
PATCHY ICE NEAR BARTON CO. COMMUNITY COLLEGE ON COUNTY
ROADS.
0134 AM FREEZING RAIN LINDSBORG 38.57N 97.67W
12/08/2007 E0.00 INCH MCPHERSON KS LAW ENFORCEMENT
HIGHWAY K-4 OVERPASSES ICY.
&&
BDKLocal storm report, Dec 8, 3:20 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
320 AM CST SAT DEC 08 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM FREEZING RAIN KINGMAN 37.65N 98.11W
12/08/2007 E0.00 INCH KINGMAN KS LAW ENFORCEMENT
BRIDGES ICY COUNTYWIDE.
&&
BDKWinter Weather, Russell
- When
- December 8, 4:11 AM CST to December 9, 12:00 PM CST
- Where
- Russell forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Freezing drizzle caused Interstate 70 in Russell county to become very slick. This caused a westbound driving pickup to lose control, cross the median, and collided head on with an eastbound Kenworth tractor-trailer. The vehicles crashed through KDOT barrier before coming to rest on old Highway 40 which runs parallel to I-70. The accident occurred near mile marker 197 roughly 2 miles west of Dorrance at around 7:30 AM December 8th. The driver of the pickup was killed instantly. The Russell County News contributed to this report.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Oklahoma, December 8 to 11, 20073 deaths · $676 million · 17 events
- Ice Storm in Illinois, December 8 to 9, 20072 deaths · 2 injured · $590,000 · 15 events
- Winter Weather in Oklahoma, December 8 to 9, 20072 deaths · 2 injured · $10,000 · 1 event
- Ice Storm and Winter Weather in Kansas, December 8 to 10, 20071 death · 5 injured · 7 events
- Dense Fog in Texas, December 8 to 9, 20071 death · $40,000 · 1 event
- Flash Flood and Flood in Arizona, December 8 to 21, 2007$100,000 · 2 events
- Dense Fog in Kentucky, December 8 to 9, 200722 events
- Ice Storm in Missouri, December 8 to 12, 200718 events
- Winter Weather in Iowa, December 8, 200711 events
- Winter Weather in Missouri, December 8 to 12, 200710 events
- Winter Weather in Illinois, December 8 to 12, 20079 events
- Ice Storm in Illinois, December 8 to 12, 20077 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71141.